Ask the Doctors

Dear Doctor: Do NSAIDs really increase the risk of heart attacks, as I read in the news recently? I take aspirin or Tylenol whenever I get a headache, which is at least a few times each month. Should I be worried?

Dear Reader: Nonsteroidal anti-inflammatory drugs, or NSAIDs, are a widely used group of medications taken to reduce or relieve mild to moderate pain. Ibuprofen, which sells under brand names like Advil and Motrin, and naproxen, which appears under brand names like Aleve and Naprosyn, are among the more popular NSAIDs. Others include diclofenac and celecoxib, both of which require a prescription. And to get right to your question, yes, a body of research warns that NSAIDs are associated with an increased risk of heart attack and stroke.

It's estimated that up to 30 million people in the United States turn to NSAIDs each day to deal with aches and pains, cramps, fever and swelling. The drugs work by blocking the enzymes that produce compounds known as prostaglandins, which trigger the inflammatory response that your body uses to heal itself. That inflammatory response is what causes the aches, pains, fever and swelling when we get hurt or fall ill.

However, NSAIDs can also act on platelet aggregation and cause blood clots, increase fluid retention, raise blood pressure and cause arteries to constrict. When this happens in the right combination and in the wrong person, it can lead to a heart attack or a stroke. Some of the more minor side effects associated with NSAIDs include stomach upset, nausea, diarrhea, rash and constipation.

In 2005, the Food and Drug Administration issued a warning about the link between NSAIDs and stroke and heart attack. A decade later, working from the results of additional research, the FDA strengthened that warning. Since then, numerous studies have come to the same conclusion.

Most recently, a study from the University of Montreal Hospital confirmed the link between NSAIDs and heart attack or stroke. Researchers found that after as little as one week of use of NSAIDs, heart attack risk increased between 20 and 50 percent. One month after the drug was stopped, that risk declined sharply.

While some NSAIDs require a prescription and are taken under a doctor's guidance, quite a few are available over-the-counter. That means that unless buyers are taking the time to read the small print on both the bottle and that origamilike paper insert in the package (and, really, how many of us actually do?) and then strictly following the dosage guidelines, they risk running into trouble.

As for whether you need to worry, the answer is no.

The aspirin you're taking is an NSAID, but the good news is that it is exempt from the stroke/heart attack warning. In fact, because aspirin inhibits the clotting of blood for periods of time ranging from four days to a week, it is commonly used to prevent heart attacks and strokes. Tylenol, the other popular over-the-counter pain reliever you're taking for headache pain, is not considered to be a NSAID. However, do be sure to read the label -- when it is not used properly, Tylenol can affect the liver.

(Send your questions to askthedoctors@mednet.ucla.edu, or write: Ask the Doctors, c/o Media Relations, UCLA Health, 924 Westwood Blvd., Suite 350, Los Angeles, CA, 90095. Owing to the volume of mail, personal replies cannot be provided.)

More like Ask the Doctors